Texas, 2020

Drought in Texas, March 1 to 16, 2020

March 1 to 16, 2020 · NWS BRO · 6 events in 6 counties and zones

Dry conditions persisted into early March with little to no measurable precipitation for the start of the month, Severe (D2) to Extreme (D3) drought conditions persist across the Rio Grande Plains. Areal coverage of Extreme (D3) Drought included the majority of Zapata, Jim Hogg and Starr Counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Dry conditions persisted into early March with little to no measurable precipitation for the start of the month, Severe (D2) to Extreme (D3) drought conditions persist across the Rio Grande Plains. Areal coverage of Extreme (D3) Drought included the majority of Zapata, Jim Hogg and Starr Counties. Severe (D2) drought included the western portion of Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 29, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Feb 29, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1041 PM CST Sat Feb 29 2020

.DISCUSSION...Updated for latest aviation discussion below.
&&

.AVIATION...Satellite and surface observations indicate mostly
high level clouds moving across the CWA late tonight. Ceilings
were near 11000ft at KTXW. Expect VFR conditions to prevail across
the Rio Grande Valley the rest of tonight into Sunday even as a
weak 500mb shortwave trough across west Texas moves eastward. Low
level wind shear will continue to develop across portions of deep
south Texas late tonight into early Sun morning as winds at the
surface continue to decouple from the stronger winds aloft (near 40
knots at 2000ft as indicated by current KBRO VWP data) and as
progged by the vertical wind profile of the latest HRRR and RAP
short term models.
&&

.PREV DISCUSSION... /issued 528 PM CST Sat Feb 29 2020/
DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Satellite images and surface observations indicate
some mid to high level clouds moving across the CWA early this
evening. Expect VFR conditions to prevail across the Rio Grande
Valley tonight into early Sunday morning even as a weak 500mb
shortwave trough moves across southwest Texas late tonight. Low
level wind shear is expected to develop across portions of deep
south Texas late tonight into early Sun morning as strong low
level winds develop aloft across the area and continue to remain
strong through Sun morning.

PREV DISCUSSION... /issued 238 PM CST Sat Feb 29 2020/
SHORT TERM (Now through Sunday Night): Today has been another
generally pleasant day across Deep South Texas under mostly sunny
skies. The short-term period looks to remain dry, with no
mesoscale features to speak of. The biggest story in the short-
term remains the breezy to strong winds expected to impact much of
the CWA, especially during the day on Sunday. Surface high
pressure that is currently over the north-central Gulf of Mexico
will continue to slide eastward this evening and overnight
tonight. A potent area of low pressure will continue to strengthen
across the Southern Plains this evening and into Sunday morning.
As a result, breezy southeast winds will persist tonight, further
strengthening by mid-late morning on Sunday across the CWA as
diurnal heating causes stronger winds aloft to mix down to the
surface. Model guidance continues to suggest the strongest winds
will occur across the lower Rio Grande Valley Sunday afternoon,
with sustained wind speeds between 25 and 30 mph and gusts near 40
mph, possibly higher at times. If these trends continue, a Wind
Advisory will be needed for portions of Deep South Texas,
especially for coastal counties.

A warming trend will continue through the short-term period, as
abnormally warm temperatures return to South Texas. Low temps
tonight will be considerably warmer than last night, with lows
only reaching near 60 degrees in the Northern Ranchlands to lower
60s across the Rio Grande Valley. Temperatures will rapidly warm
up Sunday with strong WAA in place...highs reaching the mid- upper
80s in most locations, possibly lower 90s in western Starr/Zapata
Counties. An even warmer and muggy night expected on Sunday
night, with lows generally in the mid-upper 60s.

LONG TERM (Monday through Saturday): Mid level ridging and
surface high pressure will shift east, leaving a zonal mid level
flow and strengthening southerly winds at the surface on Monday. A
low latitude mid level low will track across Northern Mexico
early in the week, and will lift across Texas Tuesday night. A
surface front will be associated with this upper feature Tuesday
night. A warming trend will continue into Tuesday with increasing
low level moisture in advance of the front on Tuesday night and
early Wednesday.

The GFS brings in a much sharper front Tuesday night by midnight,
while the ECMWF may be about 12 hours slower and a skosh weaker.
This is a little better than the bigger discrepancy apparent
yesterday, and the ECMWF is closer to the GFS now, with the GFS
being a little more consistent with timing. The biggest threat of
rain and maybe an embedded thunderstorm will occur Tuesday night,
and then for mainly the northeast sections of the CWA. Still
looking at very dry conditions behind the front, and by Wednesday
afternoon red flag warning conditions may be achieved, with
enhanced wildfire growth and spread potential.

Beyond the mid-week frontal passage, surface high pressure and
mid-level ridging will build in, allowing subsidence to take over
with a mix of clouds and sun and near normal temperatures through
the end of the workweek and into next weekend.

MARINE:
Now through Sunday Night...Buoy 42020 reported southeast winds
around 19 knots gusting to around 25 knots with seas around 3.9
feet with a period of 5 seconds at 1350 CST/1950 UTC. Increasingly
adverse marine conditions are expected along the Lower Texas Coast
with high pressure over the Gulf of Mexico interacting with strong
low pressure over the Plains. Southeast winds are anticipated to
continue to increase, gusting to near Gale force during the day on
Sunday. These winds will quickly build seas to around 6 to 9 feet
on the Gulf by Sunday morning. A Small Craft Advisory is in effect
for both the Laguna Madre and Gulf of Mexico waters this
afternoon, tonight and through the day on Sunday. Small Craft
Advisories may need to be extended into Sunday night and Monday in
later forecast updates as marine conditions are expected to remain
adverse.

Monday through Thursday night...Gulf high pressure will interact
with lower pressure across the southern High Plains. Elevated
southeast to south winds will be the rule initially, leading to
small craft should exercise caution to borderline or low end
small craft advisory conditions on the Laguna Madre. Small craft
advisory conditions appear more certain for the Gulf zones through
Tuesday night. A cold front will make its way through the area
and offshore late Tuesday night, with strong northwest to north
winds developing through Wednesday morning for all waters, and
persisting into Wednesday night. The Laguna may get by with small
craft should exercise caution conditions behind the front, but the
Gulf will reach advisory conditions. Gale force gusts appear a
little less likely than previously, based on the current model
consensus. Conditions overall will improve on Thursday, but higher
seas may linger on the Gulf.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 3 PM CST Sunday for GMZ130-132-135.

     Small Craft Advisory until 6 PM CST Sunday for GMZ150-155-170-
     175.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

61/56
Hazardous weather outlook, Feb 29, 4:10 PM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
410 PM CST Sat Feb 29 2020

TXZ248>257-351-353-012215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
410 PM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

A Wind Advisory may be needed for portions of Deep South Texas and
the Rio Grande Valley on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
410 PM CST Sat Feb 29 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Laguna Madre until 3
PM CST Sunday.

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 60 nautical miles offshore until 6 PM CST Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Brooks

When
March 1, 12:00 AM CST to March 16, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in western Brooks County to begin March 2020. D2 conditions would creep eastward to cover all bu a small pocket of eastern Brooks County by March 10th, continuing through March 16th. A very small areas of Extreme (D3) conditions would touch southwest Brooks County by March 10th.

Drought, Northern Hidalgo County

When
March 1, 12:00 AM CST to March 16, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in most of northern Hidalgo County to begin March 2020. The D2 conditions would expand to cover all of the area on March 3rd, and continue through March 16th.

Drought, Southern Hidalgo County

When
March 1, 12:00 AM CST to March 2, 11:59 PM CST
Where
Southern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe (D2) Drought continued in the western half of southern Hidalgo County, mainly west of Mission, to begin March 2020.

Drought, Starr

When
March 1, 12:00 AM CST to March 2, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Extreme (D3) Drought continued in northern Starr County, with Severe (D2) Drought elsewhere in the county, to begin March 2020.

Drought, Jim Hogg

When
March 1, 12:00 AM CST to March 2, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought continued in southwestern Jim Hogg County, with Severe (D2) Drought elsewhere in the county, to begin March 2020.

Drought, Zapata

When
March 1, 12:00 AM CST to March 2, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme (D3) Drought continued across much of Zapata County, with Severe (D2) conditions at the northeast and southwest corner of the county to begin March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883434, 883435, 883436, 883437, 883438, 883439.